Tag Archives: high blood pressure

Novartis Blood Pressure Medication Runs into Trouble


Novartis Blood Pressure Medication Runs into Trouble
by Gary Pepper, M.D.
Editor, Metabolism.com

In 2007 a new type of blood pressure lowering medication was brought to market by Novartis Pharmaceutical Company. This medication by the brand name Tekturna (aliskiran) works by blocking hormones that make up a circuit from the kidney to the blood vessels know as the RAAS system. This mechanism is distinct from all other blood pressure lowering medications available. By working via a completely novel pathway to lower blood pressure doctors were given another potent weapon in the war on high blood pressure. A second medication, Valturna, which combines an established blood pressure medication with Tekturna, was released by Novartis to the public in 2009. These drugs have been extremely popular due to their effectiveness and apparent freedom from serious side effects.
A warning about this class of drug was issued by Novartis, 2 weeks ago when it was forced to end the Altitude drug study due to apparent unforeseen complications in patients using Tekturna and Valturna. The study found a small but significant increase in stroke in diabetics with renal disease who were using these drugs. Although the group of patients in the Altitude study are up to 12 times more likely to develop stroke or heart attack under normal circumstances, Novartis had no choice but to end the study and issue a warning to the health care community about limiting the use of these drugs.

In my own practice I have found Tekturna and Valturna to be extremely effective and well tolerated. A survey of my colleagues revealed the same findings. Diabetes and high blood pressure very commonly occur together and national guidelines stress the need for excellent blood pressure control for diabetics to help prevent heart, kidney and eye complications of this disease. For doctors treating diabetics who recognize these patients as particularly high risk, having to significantly cut back or eliminate the use of Tekturna and Valturna is creating major concerns. Within the past week I have had to counsel numerous individuals about these issues and the solution is far from easy. For instance, one man with diabetes and early kidney disease and heart disease, with borderline high blood pressure despite using 4 different types of blood pressure medication including Tekturna has to decide with me, which is the greatest risk, going off the medication resulting in a rise in his blood pressure or continuing a drug which may pose a risk of its own.

These discussions are going on in doctor’s offices throughout the country with no good solution in sight. The only certainty is a flood of ads by lawyers which begin, “Have you ever been on Tekturna or Valturna….”.

Share this post

Michelle Gets a Boost from T3 (Cytomel)


Michelle shares her success story with T3. Michelle’s story demonstrates how combination therapy with T4 and T3 can be clinically superior to T4 (Synthroid, Levothyroxine) alone. In her story she mentions Wilson’s syndrome which I personally think is a “made up” diagnosis to help Dr. Wilson’s retirement fund but I do think her experience is fairly typical of a lot of people with hypothyroidism who eventually discover they need T3 added to conventional treatment with T4 to achieve best results.

Michelle writes:

OMG! Maybe I’m not crazy after all!
I’m 47 in December and can’t remember the last time I felt good or even okay. Same thing – doctors repeating same tests, thinking I’m exaggerating, sent to Psychiatrist…Over the past 6 years or so, major stress, low immune (sick all the time), worsening depression, borderline diabetes, high blood pressure, peri-menopause. Got to the point that I’m sooo exhausted. Don’t want to do anything. Lab diagnosis finally showed up hypothyroidism so doctor put me on Synthroid – I was so happy that I cried. Devastation set in after 6 months as this was not the miracle I thought it would be.

Started taking my temperature 3 to 4 x a day as suggested to me by a naturopath I had seen but couldn’t afford to keep going to. Again, measurements taken 3 x daily for a week averaged to 97.0. Talked to doctor about Wilson’s Temperature Syndrome; she did not believe in it and sent me for more blood tests which came back normal.

FINALLY (after 20 years at same doctor’s office) was lucky enough to be accepted under the care of a physician who hadn’t heard of WTS but had heard about the T4 not converting into the T3 (you all know the fault in the system)… so right then and there wrote me a prescription for Cytomel and told me to stop the synthroid. As the WTS website recommends sustained T3, I’m taking half the dose every 12 hours.

I started today and feel like a kid on Christmas Eve a million times over! I am so hopeful that this can get to the root of so many ailments. So many that I feel that I’m not even living my life, that I’m just here putting in everything I have just to get through the day.

With the lack of memory and concentration I have right now, I hope I remember to come back to this site and update you all!

Share this post

Suzi’s Amazing Blood Pressure Response to Cytomel (t3)


Suzi has hypothyroidism and high blood pressure. She sends the following story describing how t3 treatment appeared to help normalize her blood pressure. This is the first time I have come across this effect and thought it would be helpful to share her story on the main blog. Does anyone else have a similar (or contradictory) experience?

****************************************************

Hi Dr. Pepper,

I was diagnosed hypothyroid 2 years ago and given levothyroxine. On diagnosis I had lots of symptoms and my BP was 175/115 despite my whole family having low BP. After some months on T4 I did feel an improvement in a lot of ways and my BP got better. Then after a year, things started going wrong, as if my body didn’t like T4.

I tried reducing my dose of T4 back down to 75µg but went hypo. But each time I increased above 75µg my BP increased again, then on 112µg it became a serious problem, especially the diastolic. I still had fatigue, constipation, red eyes, swollen legs and so on.

About 3 weeks ago I started on 10µg T3 and reduced my T4 from 112 to 75µg and pretty much immediately felt clearer headed and more energy, the constipation went etc….. My BP has gone down by an average of 20, which I know because I check it regularly myself. I’m doing a 24-hour BP monitor this week too, because my doctor put me on Amlopidine 6 weeks ago after being shocked by the monitor results from then while on 112µg T4 (only took Amlopidine for 2 weeks after terrible side-effects incl. overwhelming fatigue and massively swollen legs).

So, it looks as though my body goes weird on T4 tablets when the dose is above 75µg, but if I stuck to that dose I’d be really hypothyroid. The T3 has changed my life completely!!

Now I’m wondering what the ideal balance T4 / T3 tablets would be? Is that possible to say or does it depend on each individual body and genetics? My typical BP now is around 120/ 95; it goes down after eating, and gets worse when I’m hungry or tired. The T3 reduced my BP so much more than the Amlopidine did, and on T3 I feel great whereas on Amlopidine I felt half dead. I’d like to get my BP back to before I got hypo, so that’d be 110/70.

All I need to do now is find my ideal dose of T4 and T3, could you possibly advise me on that? If I started 20µg T3 instead of 10µg, would you advise a reduction in T4 from 75µg? ( I’ll be doing a TSH, fT3 and fT4 test in about 5 weeks’ time, maybe I should wait till then?).

Thank you so much!

Share this post